Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Can Pentasa cause joint pain/arthritis?


02-27-2012, 09:57 AM   #1
jellybean123
New Member
 
Join Date: Feb 2012
Can Pentasa cause joint pain/arthritis?

About 6 months after starting pentasa I developed overnight terrible joint pain. It has been travelling through my joints every day since, and some nights/days I can barely walk or use my hands. They sent me to a Rheumatologist who said I have inflammatory arthritis associated with Crohn's disease. I'm wondering why it appeared 6 months after I got the Crohn's under control, and if Pentasa is actually the cause. I never had a drop of arthritis pain before. Neither the Gastro or Rhem. mentioned it but now I am wondering. When they tested my blood my RA factor was within normal range. C-rective protein was a bit high 5.2.
02-27-2012, 12:15 PM   #2
mickey
Senior Member
 
Join Date: Dec 2011
Location: Illinois
Ask your doc. You know your body and if it started after a med, then perhaps you are right. Maybe another med can substitute that one? Keep listening to your body and fight for what you think is right. You are in control of your body. Good luck!
03-01-2012, 10:46 AM   #3
pielady72
Member
 
Join Date: Jul 2011
Location: Grandview, Missouri
About 6 months after starting pentasa I developed overnight terrible joint pain. It has been travelling through my joints every day since, and some nights/days I can barely walk or use my hands. They sent me to a Rheumatologist who said I have inflammatory arthritis associated with Crohn's disease. I'm wondering why it appeared 6 months after I got the Crohn's under control, and if Pentasa is actually the cause. I never had a drop of arthritis pain before. Neither the Gastro or Rhem. mentioned it but now I am wondering. When they tested my blood my RA factor was within normal range. C-rective protein was a bit high 5.2.
I am on pentasa myself but I had the joint pain before being put on this medicine. I don't think pentasa is the cause of your joint pain. I also have skin manifestations of crohn's. I was told by my dermatologist crohn's can move onto the skin and joints. He called it "systemic crohn's" He said get the inflammation of crohn's under control in the intestines and the other symptoms will clear up. I have been treated with prednisone for 7-10 days for joint pain in the past but I am now on it for a flare. I have been on it for 7 weeks and the taper isn't going well. I just had my dose increased and will take the taper slower. Your Gastro and rhem should have talked to you about this. I am concerned that your crohn's isn't under control and I hope that you don't stop taking the Pentasa as it is a maintence drug for crohn's. Perhaps it is time for a colonoscopy to see if you have more inflammation for crohn's in the intestines. They can decide what treatment to do for you after the scope is done. I would put a call into your GI doctor and talk to them about this. Remember crohn's can present anywhere from the mouth to the anus so an upper and lower maybe needed. Keep us posted and let us know how things go!
09-02-2013, 11:01 AM   #4
Sparkle2012
Senior Member
 
Sparkle2012's Avatar
 
Join Date: May 2012
Location: Jacksonville, Florida

My Support Groups:
Hi all: I did steroids for a while and came off them gradually. Not long after that I started Pentasa. One day i woke up and could barely walk - I hurt all over. I thought was a flu -- lasted for 2 days. The soreness is better but has never moved on. My mother had arthritis in her thumb and was put on an antiinflammatory starts with a "B" and woke up the next day - same issue. She developed full blown RA from that point. I believe something in antinflammatory triggers arthritis in my family. I would love to hear more stories. I have not talked to the doc about this....when mom went off her meds, her issue continued. I suspect it's a lifetime partner for me now. I got back in October. Yesterday we returned from a 2 day holiday -- riding motorcycles - and I was so miserable yesterday. Sore, headache and nausea. I've had this before. I suspect it is part of the disease or the medicine and am thinking about calling my doc. She is not a Crohns expert but works with one. I find the Crohns experts I've seen are axsholes and I like this one so she can collaborate with the axxholes for me in my mind. Would love to hear other stories. What can you take for this soreness. It is similar to a crazy bone feeling....yet all over....feels like bone pain.
__________________
Chronic Stomach pain, Gerd, Anemia. Rosacea, Migraines, Skin Issues
Longterm Prilosec/Antibiotics
Chronic C&D, blockages
Doc:"chubby=not Crohns"
GI #1: Pillcam, DX Crohns Humira ordered
GI#2: NOT Crohns; cancel Humira. pillcam stuck X6 wks! RX Entacort!
11/2012 ER SM bowel stricture resection/GB
GI#3: End Entacort. RX Pentasa! Flu symptoms. joint pain follow-neg RA
4/2013 Prometheus Positive/Crohns
Markers flat post surgery
Chronic Arthritis
No Crohns symptoms
On Pentasa
01-16-2014, 09:21 PM   #5
Sparkle2012
Senior Member
 
Sparkle2012's Avatar
 
Join Date: May 2012
Location: Jacksonville, Florida

My Support Groups:
update on the above: today my xray and blood test results per my Rheumy indicated no Rheumatoid or arthritis in my hands....which ache and hurt in the joints daily now after the regime of drugs I was given after surgery which included entacort steroids....then pentasa. I was informed by a fellow Crohn in Canada that pentasa side effects can be joint pain. I had no signs of any arthritis until this medicine. He did not test sedimention rate and protein C-reactive which I understand are common testing for Crohns arthritis so I guess I will ask him about that next visit. Something similiar happened to my mother after a medication and she has suffered with RA for years after that. I think the medicines are triggering this for some of us.
01-16-2014, 09:23 PM   #6
Sparkle2012
Senior Member
 
Sparkle2012's Avatar
 
Join Date: May 2012
Location: Jacksonville, Florida

My Support Groups:
update on the above: today my xray and blood test results per my Rheumy indicated no Rheumatoid or arthritis in my hands....which ache and hurt in the joints daily now after the regime of drugs I was given after surgery which included entacort steroids....then pentasa. I was informed by a fellow Crohn in Canada that pentasa side effects can be joint pain. I had no signs of any arthritis until this medicine. He did not test sedimention rate and protein C-reactive which I understand are common testing for Crohns arthritis so I guess I will ask him about that next visit. Something similiar happened to my mother after a medication and she has suffered with RA for years after that. I suggested the medicines are triggering this for some of us and was ignored but who am I, just a mere lowly patient with newly found arthritis. One doc said "that's how arthritis is sometimes, just shows up one day." I will never believe these medicines are NOT the trigger in our case.
01-16-2014, 10:54 PM   #7
Days Off
 
Join Date: Jan 2014
Location: Western Gate to the Sunshine State, Florida
I haven't experienced joint pain from Pentasa, but I just started taking it. The joint pain I experienced previously appeared to be triggered by diet. As soon as I cut out gluten, the pain quickly went away. I'm not saying that's same for you, just don't be so focused on the pentasa that you fail to look at other avenues. If you are not on a restrictive diet, perhaps it is something to consider.

Good luck!
01-17-2014, 07:58 AM   #8
Sparkle2012
Senior Member
 
Sparkle2012's Avatar
 
Join Date: May 2012
Location: Jacksonville, Florida

My Support Groups:
Days off: thanks, I think I'll start keeping a "log" of my foods. I had 2 wonderful days with almost no symptoms this week and today they are hurting again. Offhand it appears to be weather related at times.
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Can Pentasa cause joint pain/arthritis?
Thread Tools


All times are GMT -5. The time now is 07:28 PM.
Copyright 2006-2017 Crohnsforum.com